Maryland, 2002

Winter Storm and Heavy Snow in Maryland, December 5, 2002

December 5, 2002 · NWS PHI · 5 events in 5 counties and zones

The first winter storm of the season dropped four to eight inches of snow across the Maryland Eastern Shore. In many places this was more snow than fell all of last winter.

Where it happened

Every event with a place to put it; 5 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PHI wrote it up.

The first winter storm of the season dropped four to eight inches of snow across the Maryland Eastern Shore. In many places this was more snow than fell all of last winter. The snow began falling shortly after midnight on the 5th and fell at its heaviest during the morning hours. The snow's intensity lessened during the rest of the day and it mixed with sleet and freezing rain at times during the afternoon across southern areas of the Eastern Shore. Precipitation ended during the evening. Schools, county and government offices, courthouses and many businesses were closed on the 5th. Many schools were also closed on the 6th. There were numerous motor vehicle accidents, many slid off roadways into ditches. In Caroline County alone there were twenty-eight reported accidents. Dozens of vehicles were stuck in the snow, this included a plow near Centreville (Queen Anne's County). Specific Accumulations included 8 inches in Stevensville (Queen Anne's County), Rock Hall (Kent County), Port Deposit and Rising Sun (Cecil County), 7.5 inches in Easton (Talbot County), 7 inches in Queenstown (Queen Anne's County), Greensboro (Caroline County) and Galena (Kent County), 6.5 inches in Conowingo (Cecil County) and Millington (Kent County), 5 inches in Saint Michaels (Talbot County) and 4 inches in Denton (Caroline County). The low pressure system responsible for the winter storm formed over Texas on the 3rd and moved eastnortheast and reached Louisiana the morning of the 4th, Cape Hatteras the morning of the 5th and then accelerated quickly offshore during the day.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Philadelphia/Mount Holly wrote its last area forecast discussion before the first event at Dec 4, 11:40 PM EST, 2 hours 20 minutes earlier.

Area forecast discussion, Dec 4, 11:40 PM EST, 2 hours 20 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
1140 PM EST WED DEC 4 2002

SENT OUT AN UPDATED ZFP TO ADJUST TEMPS ACROSS THE POCONOS...ADJUST
OVERNIGHT SNOW ACCUMULATIONS FOR SOME PHILLY SUBURBS ON THE NJ
SIDE...AND CLEANED UP SOME LEFT OVER EVENING WORDING.

KRUZDLO

*******

DISC: ONLY CHANGE TO THIS PACKG IS TO INCLUDED WINTER STORM ADVISORY
FOR SOUTHERN COASTAL NJ ZONES AND DE COASTAL ZONE 4 WHERE A PERIOD
OF FREEZING RAIN IS GOING TO MIX WITH THE SNOW. TOOK A QUICK LOOK AT
ETA QPF /1.05/PHL.

HAVE A GOOD NIGHT AND THURSDAY...

EBERWINE

*******

HAVE CONTINUED WINTER STORM WARNING FOR AREAS PREVIOUSLY COVERED BY
WATCH.  HAVE ALSO ISSUED WINTER WEATHER ADVISORY FOR LEHIGH VALLEY
AND POCONOS FOR LESSER SNOWFALL AMOUNTS UP THERE.  OVERALL MODEL RUN
TO RUN CONSISTENCY HAS BEEN QUITE GOOD.  09Z SREF AND 12Z ETA/GFS
SUPPORT PREVIOUSLY ADVERTISED SNOWFALL AMOUNTS...SO LITTLE CHANGE TO
WHAT HAS BEEN POSTED.

WORST OF THE WEATHER EXPECTED TO HIT AT LEAST THE BACK END OF THE
MORNING RUSH HOUR IN PHILADELPHIA...AND SHOULD MAKE FOR A VERY
INTERSTING TRAVEL DAY ON THURSDAY.

LATEST OBSERVATIONAL TRENDS INDICATE ETA PRECIPITATION TYPE FORECAST
OVERDOING FREEZING RAIN/SLEET INTRUSION INTO COLD AIR...SO HAVE KEPT
MIXED PRECIPITATION WELL EAST AND SOUTH OF I95 CORRIDOR.

PROVERBIAL FLY IN THE OINTMENT WILL BE SNOW/LIQUID RATIOS.  WENT A
LITTLE HIGHER IN THE LEHIGH VALLEY WITH SNOWFALL AMOUNTS AS RATIO
MAY APPROACH 15:1.

AFTER THIS EVENT...NEXT FRONTAL PASSAGE WILL OCCUR LATE IN THE
WEEKEND.  NCEP DISCUSSION INDICATES NEXT SIGNIFICANT STORM DEPICTED
IN ECMWF/UKMET POTENTIALLY AFFECTS THE REGION ON TUE.  DECEMBER HAS
CERTAINLY GOTTEN OFF TO A COLD AND STORMY START.

ON THE MARINE...SMALL CRAFT ADVISORY CONDITIONS EXPECTED ON THE
LOWER DE BAY AND NORTH OF LITTLE EGG INLET.  SMALL CRAFT ADVISORY UP
ALONG THE ATLANTIC COAST SOUTH OF LITTLE EGG INLET.

STATEMENT WILL BE ISSUED FOR POTENTIAL FOR MINOR TIDAL FLOODING WITH
THIS STORM.  ASTRONOMICAL TIDES ARE RUNNING RATHER HIGH.

FCSTID =   15
MPO   19  25  16  31 /  10  70  30  10
ABE   22  28  19  33 /  40  90  30  10
RDG   23  28  21  32 /  40  90  30  10
PHL   27  32  26  35 /  60  90  30  10
12N   21  27  17  32 /  10  70  30  10
SMQ   23  30  23  34 /  40  90  30  10
TTN   23  31  24  34 /  40  90  30  10
MIV   25  33  26  35 /  60  90  30  10
ACY   30  36  27  38 /  60  90  30  10
ILG   27  31  24  34 /  60  90  30  10
DOV   28  33  26  35 /  90  90  30  10
GED   27  34  27  36 /  90  90  30  10
ESN   29  35  28  36 /  90  90  30  10

.PHI...
DE...WINTER STORM WARNING FOR LATE TONIGHT THROUGH THURSDAY AFTERNOON
FOR ZONES DEZ001>003.

MD...WINTER STORM WARNING FOR LATE TONIGHT THROUGH THURSDAY AFTERNOON
FOR ZONES MDZ008...MDZ012...MDZ015...MDZ019>020.

NJ...WINTER STORM WARNING FOR LATE TONIGHT THROUGH THURSDAY AFTERNOON
FOR ZONES NJZ009>010...NJZ012>023...NJZ026...NJZ027.

WINTER WEATHER ADVISORY FOR LATE TONIGHT THROUGH THURSDAY AFTERNOON
FOR ZONES NJZ001...NJZ007>008.

PA...WINTER STORM WARNING FOR LATE TONIGHT THROUGH THURSDAY AFTERNOON
FOR ZONES PAZ067>071.

WINTER WEATHER ADVISORY FOR LATE TONIGHT THROUGH THURSDAY AFTERNOON
FOR ZONES PAZ054>055...PAZ060>062.

WINTER WEATHER ADVISORY FOR LATE TONIGHT THROUGH THURSDAY EVENING
FOR ZONES NJZ024-025-DEZ004.

.MARINE...SMALL CRAFT ADVISORY IN EFFECT FOR ATLANTIC COAST FROM
LITTLE EGG INLET NJ TO FENWICK ISLAND DE

SZATKOWSKI
Hazardous weather outlook, Dec 4, 5:25 AM EST, 20 hours 35 minutes before
DEZ001>004-MDZ008-012-015-019-020-NJZ001-007>010-012>027-PAZ054-055-
060>062-067>071-041300-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
525 AM EST WED DEC 4 2002

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL AND SOUTHEAST
PENNSYLVANIA...DELAWARE...THE NORTHERN MARYLAND EASTERN SHORE...AND
NEW JERSEY EXCLUDING THE FIVE NORTHEAST COUNTIES.

.DAY ONE...

NO HAZARDOUS WEATHER IS EXPECTED.

.SPOTTER CALL TO ACTION STATEMENT...

SKYWARN SPOTTER ACTIVATION IS NOT ANTICIPATED.

.DAYS TWO THROUGH SEVEN...

SNOW IS EXPECTED TO DEVELOP BEFORE DAYBREAK THURSDAY OVER PORTIONS OF
THE NORTHERN MARYLAND EASTERN SHORE...SOUTHERN AND CENTRAL DELAWARE...
AND FAR SOUTHERN NEW JERSEY. IT IS FORECAST TO TURN TO A WINTRY MIX
DURING THE DAY ON THURSDAY OVER THE ABOVE LOCATIONS...WITH SOME ICING
POSSIBLE. SNOW WILL SPREAD NORTH INTO THE NORTHERNMOST PORTION OF THE
MARYLAND EASTERN SHORE...NORTHERN DELAWARE...THE REMAINDER OF NEW
JERSEY AND EASTERN PENNSYLVANIA DURING THE DAY ON THURSDAY. SNOW
ACCUMULATIONS COULD BE SIGNIFICANT. PLEASE REFER TO THE LATEST WINTER
STORM WATCH (PHLWSWPHI WWUS41 KPHI) AND THE LATEST SPECIAL WEATHER
STATEMENT (PHLSPSPHI WWUS81 KPHI) FROM THE NATIONAL WEATHER SERVICE AT
MOUNT HOLLY. NO OTHER HAZARDOUS WEATHER IS EXPECTED THROUGHOUT THE REST
OF THE OUTLOOK PERIOD.

KRUZDLO/MPD

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 winter storm, 2 heavy snow. Local standard time, as filed.

Heavy Snow, Cecil

When
December 5, 2:00 AM EST to 9:00 PM EST
Where
Cecil forecast zone
Reported by
TRAINED SPOTTER
Coordinates
39.562, -75.948 (the zone’s center; the record gives no point)

Heavy Snow, Kent

When
December 5, 2:00 AM EST to 9:00 PM EST
Where
Kent forecast zone
Reported by
TRAINED SPOTTER
Coordinates
39.236, -76.096 (the zone’s center; the record gives no point)

Winter Storm, Caroline

When
December 5, 2:00 AM EST to 9:00 PM EST
Where
Caroline forecast zone
Reported by
TRAINED SPOTTER
Coordinates
38.872, -75.832 (the zone’s center; the record gives no point)

Winter Storm, Queen Annes

When
December 5, 2:00 AM EST to 9:00 PM EST
Where
Queen Annes forecast zone
Reported by
TRAINED SPOTTER
Coordinates
39.038, -76.085 (the zone’s center; the record gives no point)

Winter Storm, Talbot

When
December 5, 2:00 AM EST to 9:00 PM EST
Where
Talbot forecast zone
Reported by
TRAINED SPOTTER
Coordinates
38.749, -76.179 (the zone’s center; the record gives no point)

What these are

Heavy Snow
Snowfall reaching the local warning threshold without the other hazards of a winter storm.
Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Maryland in 2002Every state in 2002This day in weather historyWarnings in Maryland, December 2002

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5325683, 5325684, 5325685, 5325686, 5325687.